Alert archive / Connecticut / River Flood Warnings in 2020

River Flood Warning 1, NWS New York, NY

December 25, 2020Southeastern Connecticut Planning Region, Connecticut

NWS New York, NY issued this river flood warning at Dec 25, 2020, 10:22 AM EST for Southeastern Connecticut Planning Region, Connecticut. It took effect at Dec 25, 2020, 1:00 PM EST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Dec 25, 2020, 10:22 AM EST (15:22 UTC)
In effect from
Dec 25, 2020, 1:00 PM EST
Expired
Dec 26, 2020, 12:21 AM EST
In force
11 hr
Issued by
NWS New York, NY
Area
Storm-based polygon
Flood severity
Minor

County Southeastern Connecticut Planning Region, CT

The radar

The Boston radar (KBOX), 94 km from the middle of the area, began a volume at 15:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Yantic River at Yantic (YTCC3). The gauge peaked at 9.54 ft at Dec 25, 2020, 8:00 PM EST.

actionminormoderatemajor51012/2512/2612/27
Action stage
7.5 ft
Minor stage
9 ft
Moderate stage
9.5 ft
Major stage
11 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 01127500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this river flood warning went out at Dec 25, 7:26 AM EST, 2 hours 56 minutes earlier.

Area forecast discussion, Dec 25, 7:26 AM EST, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service New York NY
726 AM EST Fri Dec 25 2020

.SYNOPSIS...
A strong frontal system will pass over the area today. High
pressure builds in for the upcoming weekend. A cold front
approaches on Monday and passes through Monday night, followed
by high pressure through midweek.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Forecast update: High Wind Warnings have been cancelled for the
Lower Hudson Valley, NE NJ, NYC and Nassau county on Long
Island. Winds have diminished below criteria and will continue
to diminish through the day.

Otherwise, a strong storm system continues to move across the
region today.

A strong low-level jet has shifted east of NYC and will continue
to shift eastward through the morning and into the early
afternoon out ahead of an approaching cold front. The strong
winds aloft have mixed down to the surface, with many locations
observing wind gusts in the 50-60 mph range. These gusts are now
confined to the eastern half of the CWA where the high wind
warnings remain.

Moderate to locally heavy rainfall will also continue, with the
heaviest rainfall expected to fall across Long Island and
southern CT this morning. A nose of PW values of 1.5 inches,
which per SPC climatology would be a record for the date (Dec.
25), has moved over the far eastern portion of Long Island.
Rainfall across the region will average close to 2 inches with
locally higher amounts possible. The rainfall, combined with a
melting snowpack will produce some flooding across the region.
A flood watch remains up for all but Long Island through Friday
morning.

The deep-layered southerly flow will also result in anomalously
warm temperatures today with highs in the upper 50s to near 60.
Max temperatures will occur early this morning, then fall
through the afternoon into the upper 30s and 40s. Record highs
may come close in a few spots.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
Main upper level trough axis moves across the region Friday night.
Will continue to carry low chance POPs for the first half of the
night for scattered rain and snow showers. Drier weather is expected
mainly after midnight as surface high pressure starts to build into
the region.

The trough axis shifts through the region on Saturday, but with
limited moisture. Outside of perhaps some flurries well north
and west of the city, it's probably a dry day with temperatures
below normal.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
High pressure builds in from the southwest Saturday night and
Sunday and will be centered offshore to our south by Sunday
night. Dry through the period with a continuation of below
normal temperatures.

Another upper trough and associated surface low then shift from the
Great Lakes on Monday into SE Canada Tuesday. This could drag a warm
front into part of the forecast area by late in the day Monday, but
in any case, a cold front likely passes through during Monday night.
Chc PoPs during Monday afternoon and night. PCPN type most likely
rain.

High pressure then builds in from the Great Lakes on Tuesday with
it's axis near the forecast area by late on Wednesday. This will
bring us dry weather with high temperatures slightly below normal
both days.

&&

.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
A strong cold front will move across this morning and will move
farther east of the region this afternoon into tonight. A trough
moves in tonight. High pressure begins to build in for the start
of the weekend.

The main low level jet providing very high LLWS has shifted well
east of the NYC terminals and will be moving east of KGON by
around 14Z this morning. Gusts are much lower for most terminals
except for KGON, ranging mainly from 20-30 kt. Expecting this to
become mostly a 20-25 kt range late this morning through the
remainder of the TAF period. Meanwhile, KGON still will have
some 30 to 45 kt gusts before dropping to a 20-30 kt range by
late this morning.

Regarding category forecast, still some MVFR and IFR conditions
remain with lingering rainfall. This will be the main issue
today with a slow improvement forecast. VFR is not forecast to
return until tonight and even that could have some further
delay as there is a slight chance of rain and snow showers. VFR
expected late in the TAF period late tonight into early
Saturday.

 ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

Amendments likely to adjust timing of category changes and with
rainfall today.

The afternoon KJFK haze potential forecast is YELLOW...which implies
slant range visibility 4-6SM outside of cloud.

The afternoon KLGA haze potential forecast is YELLOW...which implies
slant range visibility 4-6SM outside of cloud.

The afternoon KEWR haze potential forecast is YELLOW...which implies
slant range visibility 4-6SM outside of cloud.

.OUTLOOK FOR 12Z SATURDAY THROUGH TUESDAY...
.Saturday...VFR. W winds 10-15 kt gusts near 20 kt.
.Sunday... VFR.
.Monday...Chance of showers with MVFR possible, mainly in the
afternoon.
.Tuesday...VFR. NW winds 15-20 kt with gusts up to 25kt.

Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90

&&

.MARINE...
Winds are beginning to diminish this morning, with a Gale
Warning now in effect for NY Harbor, the western ocean and the
western Long Island Sound. The rest of the waters, a storm
warnings remain in effect. Winds will continue to diminish
through the morning. Expect short period gale gusts from late
morning into start of the afternoon, By mid to late afternoon,
SCA level wind gusts are expected for all waters which will
linger into tonight.

SCA conditions then continue through Saturday night on the
ocean as seas slowly subside through the period. Relatively
tranquil conditions follow for Sunday with a ridge of high
pressure shifting across the eastern seaboard. Winds then
increase on Monday ahead of a cold front that is expected to
pass through the waters during Monday night. SCA conds are
likely at least on the ocean waters Monday afternoon and night.

&&

.HYDROLOGY...
A flood watch remains in effect for all of the region but
Nassau and Suffolk Counties on Long Island. Total rainfall
of 2 to 3 inches is forecast across the region with the
highest amounts across the higher elevations of interior NE NJ,
the Lower Hudson Valley, and interior CT due to a SE flow and
orographic lift.

Small streams and rivers are likely to approach bankfull if not
exceed flood stage. A few main stem rivers may approach
bankfull and also could exceed flood stage if higher amounts of
rainfall occur.

&&

.TIDES/COASTAL FLOODING...
Tide levels peaking across lower NY/NJ harbor and south shore
bays of LI early this morning with strong S-SE flow ahead of a
potent cold front. Still water levels will approach minor flood
levels (1 to 1 1/2 ft AGL) in NY/NJ harbor, but combined with
rain and wave action, at least localized minor coastal
flood/shoreline impacts are likely.

Localized moderate inundation (around 2 ft AGL) possible in
Nassau this morning due to stillwater in solid minor and wave
action.

Coastal SE CT and south facing portions of the twin forks
likely to see minor flood/shoreline impacts due to water levels
approaching and/or touching minor flood levels and wave action.
3 to 5 ft surf quite likely along SE CT shoreline during time
of high tide.

Water levels may fall short of minor and with diminishing wave
action during time of high tide along W LI Sound,
coastal/shoreline impacts may be minimal and localized there.

North facing locations across LI are not expected to see much in
the way of impacts with strong offshore flow.

Scattered dune erosion and localized overwash likely with this
morning high tide due to the very strong S-SE flow and breakers
of 10-15 ft.

Water levels should be much lower with tonight's high tide as
strong W-SW flow develops behind the frontal passage.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...High Wind Warning until 10 AM EST this morning for CTZ005>012.
     Coastal Flood Advisory until 10 AM EST this morning for CTZ009-
     010.
     Flood Watch until 11 AM EST this morning for CTZ005>012.
     Coastal Flood Advisory until 9 AM EST this morning for CTZ011-
     012.
NY...High Wind Warning until 10 AM EST this morning for NYZ078>081.
     Coastal Flood Advisory until 10 AM EST this morning for NYZ071-
     079>081.
     Flood Watch until 11 AM EST this morning for NYZ067>075-176-
     178.
     Coastal Flood Advisory until 8 AM EST this morning for NYZ179.
NJ...Flood Watch until 11 AM EST this morning for NJZ002-004-006-
     103>108.
MARINE...Storm Warning until 10 AM EST this morning for ANZ330-340-345-
     350-353.
     Gale Warning until 10 AM EST this morning for ANZ335-338-355.

&&

SYNOPSIS...BC/DW
NEAR TERM...BC
SHORT TERM...BC
LONG TERM...JC/DW
AVIATION...JM
MARINE...BC/DW
HYDROLOGY...BC
TIDES/COASTAL FLOODING...NV
Hazardous weather outlook, Dec 25, 8:43 AM EST, 1 hour 39 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
843 AM EST Fri Dec 25 2020

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-176-178-261345-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northern Queens-
Southern Queens-
843 AM EST Fri Dec 25 2020

...FLOOD WATCH IN EFFECT UNTIL 11 AM EST THIS MORNING...

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ078>081-177-179-261345-
Northwestern Suffolk-Northeastern Suffolk-Southwestern Suffolk-
Southeastern Suffolk-Northern Nassau-Southern Nassau-
843 AM EST Fri Dec 25 2020

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ330-335-338-340-345-350-353-355-261345-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
843 AM EST Fri Dec 25 2020

...GALE WARNING IN EFFECT UNTIL 11 AM EST THIS MORNING...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Special weather statement, Dec 25, 6:19 AM EST, 4 hours 3 minutes before
Special Weather Statement
National Weather Service New York NY
619 AM EST Fri Dec 25 2020

CTZ008-012-NYZ081-251200-
Southern New London-Northern New London-Southeast Suffolk-
619 AM EST Fri Dec 25 2020

...A NARROW SQUALL LINE WILL AFFECT NEW LONDON AND EAST CENTRAL
SUFFOLK COUNTIES...

At 617 AM EST, radar indicated a narrow squall line located along a
line extending from Gales Ferry to Southampton and due south into
the ocean. Movement was northeast at 40 mph.

Torrential rain and wind gusts of 55 to 65 mph are expected with
this line. Do not drive your vehicle through flooded roadways.

The squall line will be near...

  New London and Groton around 620 AM EST.
  Ledyard around 625 AM EST.
  Preston around 630 AM EST.
  Jewett City and Norwich around 635 AM EST.
  Griswold and Lisbon around 640 AM EST.
  Voluntown around 645 AM EST.
  Hither Hills State Park around 650 AM EST.
  Montauk Point around 700 AM EST.

LAT...LON 4142 7180 4141 7184 4134 7183 4129 7200
      4130 7216 4127 7220 4108 7216 4101 7209
      4105 7198 4109 7194 4108 7186 4106 7185
      4103 7190 4088 7232 4151 7222 4166 7211
      4163 7196 4164 7179
TIME...MOT...LOC 1117Z 204DEG 35KT 4144 7210 4073 7220 4010 7230

NV
Local storm report, Dec 25, 7:56 AM EST, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
756 AM EST FRI DEC 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1259 AM     HIGH SUST WINDS  WEEHAWKEN               40.77N 74.02W
12/25/2020  M42 MPH          HUDSON             NJ   MESONET

            MESONET STATION WHWKN WEEHAWKEN.

&&
Local storm report, Dec 25, 8:01 AM EST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
801 AM EST FRI DEC 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 AM     HIGH SUST WINDS  1 S CAPTREE STATE PARK  40.62N 73.26W
12/25/2020  M47 MPH          SUFFOLK            NY   MESONET

&&
Local storm report, Dec 25, 8:32 AM EST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
832 AM EST FRI DEC 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 AM     NON-TSTM WND DMG GOLDEN'S BRIDGE         41.29N 73.67W
12/25/2020                   WESTCHESTER        NY   PUBLIC

            PICTURE ON SOCIAL MEDIA SHOWING TRANSFORMER
            DOWN AND ON FIRE.

&&
Local storm report, Dec 25, 8:43 AM EST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
843 AM EST FRI DEC 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0314 AM     NON-TSTM WND GST 4 WNW VAILS GATE        41.48N 74.12W
12/25/2020  M62 MPH          ORANGE             NY   PUBLIC

            REPORTED ON A HOME WEATHER STATION.

&&
Local storm report, Dec 25, 8:48 AM EST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
848 AM EST FRI DEC 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     NON-TSTM WND DMG MANHASSET HILLS         40.76N 73.68W
12/25/2020                   NASSAU             NY   PUBLIC

            SOCIAL MEDIA PICTURES OF A POWERPOLE SNAPPED
            WITH POWER OUT. TIME ESTIMATED.

&&

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 25, 1:26 AM ESTAreal Flood AdvisoryOKXOrange, Rockland58 min
Dec 25, 2:07 AM ESTAreal Flood WarningOKXOrange, Rockland, Westchester7 hr
Dec 25, 2:24 AM ESTAreal Flood AdvisoryOKXOrange, Putnam, Westchester5 hr
Dec 25, 2:53 AM ESTSpecial Weather StatementOKXRichmond52 min
Dec 25, 4:35 AM ESTAreal Flood WarningOKXSuffolk5 hr
Dec 25, 4:40 AM ESTAreal Flood AdvisoryOKXSuffolk3 hr
Dec 25, 6:01 AM ESTGale WarningOKX5 hr
Dec 25, 10:32 AM ESTSmall Craft AdvisoryOKX49 hr
Dec 25, 10:55 AM ESTRiver Flood WarningOKXOrange, Rockland21 hr
Dec 25, 3:14 AM ESTAreal Flood AdvisoryOKXGreater Bridgeport Planning Region, Lower Connecticut River Valley Planning Region, Naugatuck Valley Planning Region, Southeastern Connecticut Planning Region82 min
Dec 25, 6:19 AM ESTSpecial Weather StatementOKX41 min
Dec 25, 12:11 PM ESTAreal Flood AdvisoryOKXLower Connecticut River Valley Planning Region, Naugatuck Valley Planning Region4 hr

Nearby

River Flood Warnings in Connecticut, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.